Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 48, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 24, 2002, 10:47 PM CDT for Lauderdale County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2002, 10:47 PM CDT (03:47 UTC)
- Expired
- Apr 24, 2002, 11:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Lauderdale County, AL
The radar
The Northeast Alabama radar (KHTX), 131 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 403 m²/s²
- 0-3 km storm-relative helicity
- 458 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 250347
SVRBHM
ALC077-250430-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1047 PM CDT WED APR 24 2002
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAUDERDALE COUNTY IN NORTHWEST ALABAMA
* UNTIL 1130 PM CDT
* AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 28 MILES NORTH OF LEXINGTON TO 25
MILES NORTHWEST OF UNDERWOOD-PETERSVILLE...MOVING SOUTHEAST AT 40
MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
LEXINGTON...ANDERSON...AND FLORENCE.
STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THESE STORMS.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3501 8723 3499 8809 3478 8776 3485 8757
3479 8724What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 8:45 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Apr 24, 8:45 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 845 PM CDT WED APR 24 2002 COLD FRONT ALONG THE MS RIVER WILL CONTINUE TO DROP SE ACROSS THE NRN HALF OF THE AREA OVERNIGHT. LATEST RADAR LOOPS SHOW A LINE OF SHOWERS/TSTMS ALONG THE FRONT. THE SHOWERS/TSTMS WILL MOVE INTO THE NW SECTIONS OF THE AREA BY 11 PM AND THEN CONTINUE SE. CURRENT SPS OUTLOOK HAS SLGT RISK ACROSS THE NRN THIRD OF THE AREA AND SVR WORDING WILL BE CONTINUED WITH UPDATE AS MODELS STILL POINT TO SOME IMPRESSIVE DEVELOPMENT POSSIBLE BY 06Z ACROSS THE TN VLY. LATEST RUC SHOWS SOME WEAKENING OF THE TSTMS AS THEY MOVE SOUTHWARD OVERNIGHT INTO PORTIONS OF N-CENTRAL ALABAMA. WILL CONTINUE WITH LIKELY WORDING ACROSS THE EXTREME NORTH AND THEN MAINLY CHANCE POPS ACROSS THE CENTRAL SECTIONS AND SLGT CHANCE POPS S-CENTRAL. .BHM...NONE.
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.